Ocular Side Effects of Psychotropics: Special Considerations

June 12, 2014
Sharon Packer, MD

Volume 31, Issue 6

With regard to visual adverse effects in patients who take psychotropic medications, new is not always better or safer. More in this Brief Communication.

Editor’s note:

This Brief Communication with Sharon Packer, MD, is based on the workshop “Treating Patients With Visual Loss: Finding Light in the Darkness,” in which the author participated at last month’s American Psychiatric Association 2014 conference.


➡ Worldwide, 82% of vision loss occurs in persons older than 50. In the US, 1 of 3 persons over age 65 has vision-reducing eye disease.1 The most common conditions in this age-group are age-related macular degeneration, glaucoma, cataracts, and diabetic retinopathy.

➡ Even persons who need nursing home level of care can benefit from cataract surgery (when necessary). According to a study performed at the University of Alabama (Birmingham) School of Medicine, nursing home residents who showed signs and symptoms of depression before surgery demonstrated significantly improved scores in psychological distress and social interaction postoperatively.2 Some studies contradict these conclusions but confirm that correcting refractive errors (via eyeglasses) improves quality of life and activities of daily living in most persons with cognitive loss.

In short, most persons with cognitive decline are not indifferent to sensory losses and may appear to be more impaired than they actually are when hindered by vision or hearing loss.

➡ With regard to visual adverse effects in patients who take psychotropic medications, new is not always better or safer. Newer atypical antipsychotics have the potential to induce metabolic syndrome-and diabetes-and patients who take these agents need to be monitored closely. Diabetes mellitus is one of the most common causes of vision loss. Luckily, good preventive care that controls blood sugar can avoid about 95% of diabetes-related visual loss.

➡ Topiramate is increasingly being used by psychiatrists to treat persons with alcohol use disorders, binge eating disorders, or bulimia; this drug merits special attention with respect to eye-related adverse effects. Topiramate is frequently associated with ocular symptoms, including acquired myopia and occasional allergic reactions that displace the lens and ciliary body: the result can be angle-closure glaucoma. Acute angle-closure is a medical emergency that requires immediate attention by an eye specialist or a hospital emergency department. Patients with sudden eye pain should be referred promptly!

Recently, the manufacturer of topiramate alerted prescribers of risks of visual field defects from this agent. This risk is independent of elevated intraocular pressure (IOP). Most of those events reverse spontaneously after discontinuation of topiramate. More frequent monitoring of both visual fields and IOP is advisable.

➡ There are several concerns with older antipsychotics-some serious. For example, at dosages greater than 600 mg/d, thioridazine poses a risk for retinitis pigmentosa, and thus should be avoided at this or higher dosages. Retinitis pigmentosa is the most common inherited cause of visual loss, so some persons may be at greater risk than others. Eliciting a family history of eye disease (as well as psychiatric disorders) can help avoid such hazards.

Retinopathy is also related to high dosages of other typical antipsychotics, mainly chlorpromazine, particularly when high dosages are used over a long period.

➡ TCAs, typical antipsychotics, and SSRIs can all cause mydriasis-usually transient-with no major consequences. These medications can promote angle closure in susceptible patients, however. TCAs cause transient blurred vision in up to one-third of patients, which can be alarming to patients who are not forewarned of this possibility. Luckily, this effect is rarely dangerous and is readily treatable with reassurance (and new eyeglasses, if needed).

➡ High dosages of chlorpromazine commonly cause pigmentation of the eyelids, interpalpebral conjunctiva, and cornea. There is also risk of a more worrisome but rarer visual impairment-namely, corneal edema. Rarely, lithium leads to bothersome eye irritation by affecting sodium transport.

Cataractous changes can result from antipsychotics, especially from high dosages of chlorpromazine or thioridazine, when used for prolonged periods. Smoking also increases the risk of cataracts-and persons with schizophrenia often smoke, which makes this a special concern and increases the need for extra attention to eye effects.

Currently, there are reports about quetiapine-related cataracts in canines, but no reports about humans.

➡ Ocular dystonias can occur with antipsychotics (particularly high-potency ones), carbamazepine (especially when used in polytherapy), topiramate and, rarely, with SSRIs. Oculogyric crises are very frightening to patients but typically can be treated quickly and easily in the emergency department. Advance warning about this potential adverse effect may ameliorate the panic that results if this occurs.

➡ Lastly, some psychotropic medications impair color perception and discrimination of contrasts. Carbamazepine is the most common culprit, but lorazepam has also been implicated.3

Disclosures:

Dr Packer is Assistant Clinical Professor of Psychiatry and Behavioral Sciences at the Albert Einstein College of Medicine, Bronx, NY. She is also in private practice in New York City.

References:

1. Quillen DA. Common causes of vision loss in elderly patients. Am Fam Physician. 1999;60:99-108.

2. Owsley C, McGwin G Jr, Scilley K, et al. Impact of cataract surgery on health-related quality of life in nursing home residents. Br J Ophthalmol. 2007;91:1359-1363.

3. Richa S, Yazbek JC. Ocular adverse effects of common psychotropic agents: a review. CNS Drugs. 2010;24:501-526.